Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 19, 2014, 6:29 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2014, 6:29 PM MST (01:29 UTC)
- Expired
- Aug 19, 2014, 8:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 13 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:30 PM MST | FLASH FLOOD | 3 Wnw Corona De Tucson, AZ | MULTIPLE TWITTER REPORTS OF A CAR STUCK ON SAHUARITA ROAD WEST OF HOUGHTON DUE TO FLASH FLOODING. SAHUARITA ROAD IMPASSIBLE IN MULTIPLE LOCATIONS. CONFIRMED BY PIMA COUNTY S.O. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
052 WGUS55 KTWC 200129 FFWTWC AZC019-200330- /O.NEW.KTWC.FF.W.0048.140820T0129Z-140820T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 629 PM MST TUE AUG 19 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 830 PM MST * AT 618 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING. THIS AREA EXTENDED FROM JUST EAST OF SAHUARITA TO JUST SOUTH OF VAIL. MOVEMENT OF THESE THUNDERSTORMS WILL BE TO THE EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORONA DE TUCSON PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3200 11062 3185 11064 3187 11099 3201 11091 $$ FRANCIS
2 follow-up statements
637 WGUS75 KTWC 200238 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 738 PM MST TUE AUG 19 2014 AZC019-200330- /O.CON.KTWC.FF.W.0048.000000T0000Z-140820T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 738 PM MST TUE AUG 19 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 728 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS PORTIONS OF EAST CENTRAL PIMA COUNTY. THE AREA OF HEAVIEST RAINFALL EXTENDED FROM JUST SOUTH OF SAHUARITA TO JUST SOUTH OF CORONA DE TUCSON. DOPPLER RADAR RAINFALL ESTIMATED AMOUNTS TO AROUND 2 INCHES HAD OCCURRED SINCE 630 PM MST. AT 720 PM MST...PIMA COUNTY SHERIFF OFFICE REPORTED THAT SAHUARITA ROAD BETWEEN HOUGHTON AND ALVERNON WAS IMPASSABLE IN MULTIPLE LOCATIONS DUE TO FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3200 11062 3185 11064 3187 11099 3201 11091 $$ FRANCIS
132 WGUS75 KTWC 200336 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 836 PM MST TUE AUG 19 2014 AZC019-200340- /O.EXP.KTWC.FF.W.0048.000000T0000Z-140820T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 836 PM MST TUE AUG 19 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PIMA COUNTY... AT 830 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF WEAKENING THUNDERSTORMS ACROSS EAST CENTRAL PIMA COUNTY. THE THREAT FOR HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR EAST CENTRAL PIMA COUNTY UNTIL 1030 PM MST. LAT...LON 3200 11062 3185 11064 3187 11099 3201 11091 $$ FRANCIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:00 PM MST, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 19, 2:00 PM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST TUE AUG 19 2014 .SYNOPSIS...ABUNDANT MOISTURE COMBINED WITH AN APPROACHING UPPER LOW WILL CONTINUE TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS FROM TUCSON EASTWARD WITH LOCAL VERY HEAVY RAINFALL. A SLIGHTLY DRIER ATMOSPHERE AND LESS FORCING WILL ALLOW FOR A MORE TYPICAL AMOUNT OF CONVECTION THE REMAINDER OF THE WEEK WITH A VERY MODEST DRYING TREND INTO THIS WEEKEND. BELOW NORMAL DAYTIME TEMPERATURES WILL PREVAIL THROUGH THURSDAY FOLLOWED BY A GRADUAL WARMING TREND LATER THIS WEEK. && .DISCUSSION...THE UPPER LOW CONTINUES TO GRADUALLY APPROACH WITH THE ASSOCIATED DYNAMICS HAVING MORE INFLUENCE OVER THE AREA. THIS WILL CONTINUE TO BE THE CASE INTO THE EVENING HOURS WITH A MOIST AND UNSTABLE AIR MASS IN PLACE. DRIER AIR IN THE MID LEVELS IS PUNCHING INTO THE WESTERN PORTIONS OF THE AREA AND HAS LIMITED CONVECTION THERE. THE PRIMARY CONCERN WILL BE FOR THE TUCSON AREA EAST TO THE NEW MEXICO BORDER THIS EVENING. CONVERGENT STREAMERS HAVE DEVELOPED ON SATELLITE IMAGERY AND ON THE DOPPLER RADAR JUST WEST OF TUCSON AND AIMED AT THE CITY WHERE CONVECTION CONTINUES TO BLOSSOM OVER THE CITY WITH PERIODS OF HEAVY RAIN. PLENTY OF STANDING AND FLOWING WATER WITH AREA WASHES RISING. VARIOUS HI RES MODELS ALL POINT TO CONTINUED DEVELOPMENT OVER/AROUND THE CITY THROUGH 7-8 PM THIS EVENING AND THIS WILL HAVE TO BE WATCHED CLOSELY...ESPECIALLY WITH RESPECT TO HEAVY RAIN IN THE CATALINAS AND RINCONS. CURRENTLY HAVE AN URBAN AND SMALL STREAM ADVISORY IN EFFECT FOR THE IMMEDIATE AREA. PLENTY OF SHOWER ACTIVITY OVER COCHISE AND EASTERN PINAL COUNTIES AS WELL WITH A FEW RURAL ROADS CLOSED DUE TO HIGH WATER. THIS WILL NEED TO WATCHED WELL INTO THE EVENING AS SHOWER ACTIVITY LIKELY TO CONTINUE OVER EASTERN AREAS WELL INTO THE EVENING. AS THE UPPER LOW CONTINUES TO APPROACH THE REGION IT WILL PUSH SOME DRIER AIR IN OVERNIGHT FROM THE WEST BEHIND THE MAIN AREA OF SHOWERS AND THUNDERSTORMS WHICH WILL RESULT IN A DECREASE IN THE CONVECTION ACROSS THE REGION FROM WEST TO EAST. AS A RESULT OF THE DRIER AIR MOVING IN ALOFT AND LIMITED FORCING...THERE WILL BE LESS AREAL COVERAGE OF STORMS ON WEDNESDAY...BUT THANKS TO PLENTY OF NEAR SURFACE MOISTURE IT SHOULD REMAIN SOMEWHAT ACTIVE. LIKELY SIMILAR TO A TYPICAL AVERAGE MONSOON DAY WITH CONVECTION FIRING OFF THE HIGHER TERRAIN AND DRIFTING TO THE NORTH-NORTHEAST. BEYOND THAT THE OPERATIONAL MODELS ARE COMING IN LINE WITH THE UPPER LOW OVER SOUTHERN CALIFORNIA...AT LEAST MORE IN LINE. THE GFS IS STILL THE SLOWER MODEL BUT ITS COMING AROUND TO THE OTHER SOLUTIONS. WITH THE IDEA OF LEANING SLOWER...THE LOW WOULD LIFT NE THROUGH CENTRAL AND/OR NORTHERN ARIZONA THURSDAY NIGHT INTO EARLY FRIDAY. THIS COULD MAKE FOR AN INTERESTING THURSDAY AFTERNOON AND EVENING. I TWEAKED POPS UP A BIT THAT TIME FRAME BUT THEY MAY END UP HIGHER YET FOR THAT TIME PERIOD. BELOW NORMAL HIGH TEMPERATURES EXPECTED THROUGH AT LEAST THURSDAY THANKS TO THE ENHANCED CONVECTION. DRIER AIR MOVES INTO NORTHERN AREAS FRIDAY ONWARD WITH DEEP MOISTURE HANGING NEAR THE INTERNATIONAL BORDER AND SOUTH OF THERE AS WESTERLY FLOW DEVELOPS OVER THE STATE. WITH THAT THOUGHT WILL LIKELY HAVE A DECENT DOWNTURN IN THE CONVECTION OVER THE REGION WITH THE POSSIBLE EXCEPTION OF ALONG THE BORDER AREA. THE RELATIVE LACK OF CONVECTION WILL ALLOW AFTERNOON TEMPERATURES TO RETURN TO NORMAL LEVELS ACROSS THE REGION SATURDAY ONWARD. CERNIGLIA && .AVIATION...VALID THRU 21/00Z. EXPECT SCATTERED TO NUMEROUS SHOWERS PERSISTING INTO TONIGHT...WITH COVERAGE LESSENING OVERNIGHT. MVFR VISIBILITIES AND WIND GUSTS OF 45-50 KTS WILL OCCUR WITH THE STRONGER TSRA. CLOUD DECKS WILL MAINLY BE AT 6-12K FT AGL. OUTSIDE OF THUNDERSTORM OUTFLOWS...SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS. SCATTERED THUNDERSTORMS AND SHOWERS POSSIBLE AGAIN STARTING LATE MORNING WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE INTO TONIGHT AND START AGAIN LATE MORNING WEDNESDAY...AS AMPLE MOISTURE REMAINS IN PLACE ACROSS SOUTHEASTERN ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL LEADING TO THE POSSIBILITY OF LOCALIZED FLOODING...AS WELL AS STRONG...GUSTY AND ERRATIC WINDS. EXPECT SOMEWHAT LESS COVERAGE OF THUNDERSTORMS DURING THE LATTER PART OF THE WEEK AND NEXT WEEK. HOWEVER...MOISTURE WILL BE SUFFICIENT FOR ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. OUTSIDE OF THE THUNDERSTORM OUTFLOWS...20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND WILL BE MOSTLY LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH TODAY FROM 12 NOON UNTIL 11 PM FOR MOST OF SE AZ. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 19, 1:19 PM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLOOD 2 NE TUCSON 32.26N 110.91W
08/19/2014 PIMA AZ TRAINED SPOTTER
GRANT AND SWAN... PEA-SIZE HAIL WITH HEAVY RAIN. DEEP
STANDING WATER IN PARKING LOT.
&&
EVENT NUMBER TWC1400095
CERNIGLIAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.